I am in my late 20s and have been experiencing hair loss from the temples for the past several years. I recently went through laser hair therapy for 4 months, and was extremely pleased with the results. My hair loss slowed substantially, and my hair grew back in much thicker and healthier. Once I stopped the laser treatment, I went on propecia to help maintain the results and prevent future loss. Unfortunately, I have noticed my hair has started shedding now more than ever, and all of the new growth I achieved during the laser therapy is completely gone.
I’m trying to figure out if all of this new hair loss is from stopping the laser treatment, or if it could be a result of propecia? I was led to believe the laser results would last for several years. What do you think is going on?
The hair loss timing and your stopping the laser treatment could just be coincidence. There is no satisfactory evidence that the laser treatment works to slow progressive genetic hair loss, but if you started using it again and it reversed your hair loss, then I might become a believer. I haven’t personally seen hair regrow or hair loss halt in the way you’ve described in any patient that used just low-level laser light therapy, particularly in the temple peaks. And since I haven’t seen it work, I can’t comment on how long the results should last.
Whatever you do, if you’re not experiencing any rare side effects, you should keep up with the Propecia. It is the best hair loss treatment for men, particularly those with early loss. It may not regrow your temples, but it can help protect from further progression of loss elsewhere on your scalp. I’ve heard reports that shedding after starting Propecia does happen on rare occasions, but I would stick with it for at least a year before seeing the maximum benefits. Have you talked to your prescribing doctor for his/her opinion?